Alert archive / Idaho / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS Boise, ID

April 6, 2003Ada County, Canyon County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Apr 6, 2003, 3:16 PM MDT for Ada County, Canyon County, Idaho. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 3:16 PM MDT (21:16 UTC)
Expired
Apr 6, 2003, 3:45 PM MDT
In force
29 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

Counties Ada County, ID, Canyon County, ID

The radar

The Boise radar (KCBX), 20 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS55 KBOI 062116
SVRBOI
IDC001-027-062145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
315 PM MDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CANYON COUNTY IN SOUTHWEST IDAHO
  ADA COUNTY IN SOUTHWEST IDAHO

* UNTIL 345 PM MDT

* AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF NAMPA...MOVING SOUTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTH OF NAMPA AT 315 PM MDT
  6 MILES SOUTHWEST OF KUNA AT 325 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BOISE.

LAT...LON 4365 11690 4312 11609 4361 11610 4378 11636

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:50 PM MDT, 26 minutes earlier.

Area forecast discussion, Apr 6, 2:50 PM MDT, 26 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
250 PM MDT SUN APR 6 2003

AN INTERESTING WEATHER DAY OVER THE FORECAST AREA WITH ACCUMULATING
SNOW THIS MORNING AND NOW ISOLATED THUNDERSTORMS WITH SMALL HAIL AND
GRAUPAL.  ALL OF THIS ACTIVITY BEING CAUSED BY A STRONG WAVE MOVING
THROUGH THE AREA.  THIS MORNINGS SNOW WAS IN A WARM ADVECTION
PATTERN ALONG A WARM FRONT WHICH WAS SLICING THROUGH THE CENTRAL
MOUNTAINS. NOW THE COLD FRONT IS KNOCKING ON THE DOORSTEP AND IS
ORIENTED NORTH-SOUTH ALONG THE IDAHO OREGON BORDER. MEANWHILE, A
VIGOROUS VORT MAX CLEARLY SEEN IN THE WATER WATER LOOPS APPEARS TO
BE HEADED DIRECTLY FOR THE CWFA AT PRIME TIME.  LOCAL CONVECTIVE
APPLICATION PROGRAM INDICATES LIS IN THE ZERO TO - 1 RANGE WITH
STEEPENING LAPSE RATES OF 9C PER OR GREATER.  COLD POOL COMING
DIRECTLY OVER THE AREA, SO WITH ALL OF THE PARAMETERS IN PLACE WILL
OPT FOR ISOLD THUNDERSTORMS IN THE EVENING PACKAGE FOR POINTS EAST.
FRONT MOVES THROUGH EARLY THIS EVENING AND CLEARS THE AREA BY MID
EVENING THEN CLEARING SKIES AND COLDER TEMPS SEEN BY MONDAY
MORNING.  MONDAY WILL BE A TRANSITION DAY TO A RIDGE AND THUS WARMER
TEMPS.  WILL GO WITH 40S AND 50S MOST AREAS AS ABUNDANT SUNSHINE
TAKES OVER.  TUESDAY AND WEDNESDAY FEATURE WILL FEATURE SOME OF THE
NICEST WEATHER WE HAVE SEEN SO FAR THIS SPRING WITH CONSIDERABLE
SUNSHINE AND TEMPS IN THE 60S AND LOWER 70S.

IN THE EXTENDED PERIOD THINGS INITIALLY STAY WARM AND DRY FOR THE
MOST PART BUT ANOTHER FRONTAL BAND APPROACHES THE RIDGE AXIS LATE
WEDNESDAY AND EVENTUALLY SHEARS APART INTO THE RIDGE.  IT LOOKS LIKE
THIS FEATURE WILL HAVE A SMALL IMPACT ON NORTHERN ZONES WHILE
SOUTHERN ZONES REMAIN HIGH AND DRY.  BY WEEKSS END HOWEVER THE
RIDGE FLATTENS ENOUGH TO ALLOW A PUSH OF WESTERLYS IN AND THE START
OF ANOTHER PHASE OF COOLER AND UNSETTLED WEATHER OVER NEXT WEEKEND.

.BOI...NONE.

G.SKARI
Hazardous weather outlook, Apr 6, 7:00 AM MDT, 8 hours 16 minutes before
IDZ011>016-028>030-ORZ061>064-071300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE IDAHO
600 AM MST SUN APR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 2:44 PM MDTSevere Thunderstorm WarningBOICanyon, Owyhee31 min
Apr 6, 3:45 PM MDTSevere Thunderstorm WarningBOIAda45 min
Apr 6, 4:17 PM MDTSevere Thunderstorm WarningBOIAda, Elmore, Owyhee43 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.